Arizona, 2013

Flash Flooding in Arizona, July 25, 2013

July 25, 2013 · NWS TWC · 5 events in 2 counties and zones

An upper level disturbance combined with abundant moisture of nearly 2 inches of precipitable water caused thunderstorms to dump heavy rain that resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An upper level disturbance combined with abundant moisture of nearly 2 inches of precipitable water caused thunderstorms to dump heavy rain that resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 25, 9:55 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 25, 9:55 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE TUCSON AZ
955 AM MST THU JUL 25 2013

.SYNOPSIS...A DISTURBANCE ALOFT ACROSS THE AREA WILL ENHANCE
THUNDERSTORM COVERAGE AND INTENSITY ACROSS MOST OF THE AREA TODAY.
SOME STORMS WILL GENERATE HEAVY RAINFALL. OTHERWISE...PLENTY OF
MOISTURE ACROSS THE REGION TO PROVIDE A CHANCE OF MAINLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. A DECREASE
IN MOISTURE MAY LEAD TO LESS THUNDERSTORM ACTIVITY EARLY NEXT WEEK.

&&

.UPDATE...HAVE GONE AHEAD AND ISSUED A FLASH FLOOD WATCH FOR ALL OF
SOUTHEAST ARIZONA EXCEPT WESTERN PIMA COUNTY. LATEST VIS SATELLITE
SHOWING A GOOD AMOUNT OF CLEARING WITH THE EXCEPTION OF SOUTHERN
GRAHAM AND NORTHERN COCHISE COUNTY. ALREADY SEEING GOOD CU BUILDUPS
ON AREA MOUNTAINS AS WELL. CONFIDENCE IS HIGH THAT THERE WILL BE
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL AND THINK THE CENTRAL
CWA FROM SANTA CRUZ COUNTY NORTHWARD INTO EASTERN PINAL COUNTY HAS
THE HIGHEST THREAT INITIALLY BUT CONFIDENCE IN EXACT LOCATIONS IS A
BIT LOWER.

.DISCUSSION...THE 12Z KTWC SOUNDING IS DEPICTING A VERY MOIST AND
UNSTABLE ATMOSPHERE. PWAT OF 1.96" IS IN THE 99TH PERCENTILE AND
ABOUT 160 PERCENT OF NORMAL FOR THIS TIME OF YEAR. MEANWHILE...THERE
IS CONSIDERABLY MORE MID LEVEL COOLING COMPARED TO 24 HOURS AGO WITH
THE STUBBORN INVERSION AT ABOUT 500 MB GONE. MODIFIED SOUNDING WITH
T=95 AND TD=61 YIELDS ABOUT 1800 J/KG OF CAPE. THE STEERING FLOW IS
GENERALLY FROM THE EAST AT ABOUT 10 MPH. CURRENT SATELLITE AND RADAR
IMAGERY DEPICT CONVECTIVE SHOWERS MAINLY OVER THE CENTRAL AND
WESTERN DESERTS PUSHING WEST WITH PARTLY TO MOSTLY CLOUDY SKIES
MAINLY FROM DEBRIS CLOUDINESS FROM TUCSON EASTWARD. THERE IS A WELL
DEFINED SHEAR AXIS/DEFORMATION ZONE IN THE MID TO UPPER LEVELS LYING
RIGHT ACROSS THE CENTER OF THE FORECAST AREA TODAY WITH THE REMNANTS
OF AN INVERTED TROUGH. THE BIG QUESTION FOR TODAY IS HOW MUCH
CLEARING WILL WE SEE TO GENERATE SUSTAINED CONVECTION.

AFTER REVIEWING LATEST GUIDANCE...TEND TO FAVOR THE HRRR WHICH IS
HANDLING THE CURRENT CLOUD COVERAGE REALLY WELL ALONG WITH THE LIGHT
SHOWERS WEST OF TUCSON. THE HRRR IS MOST ORGANIZED WITH CONVECTION
THIS AFTERNOON AND EVENING ALONG WITH THE 12Z NAM FROM CENTRAL PIMA
COUNTY EASTWARD. MEANWHILE...THE EARLY 06Z UOFA WRF-GFS AND 12Z
WRF-NAM HAVE CLEARED THINGS OUT TOO QUICKLY. WITH THAT SAID...HAVE
GONE AHEAD AND RAISED POPS AREAWIDE FOR THIS AFTERNOON AND THIS
EVENING. WE THINK THE BEST CHANCE FOR HEAVIEST RAINFALL WILL BE FROM
THE TUCSON AREA EASTWARD. AS THE MORNING PROGRESSES AND SHOULD SKIES
CLEAR AND CONFIDENCE INCREASE...WILL CONSIDER A SHORTER FUSE FLASH
FLOOD WATCH.

&&

.AVIATION...SCT SHRA / ISOLD TSRA THRU FRIDAY MORNING OR 26/17Z.
MVFR CIGS/VSBYS WITH WIND GUSTS APPROACHING 45 KTS WITH THE
STRONGEST TSRA. TSRA COVERAGE INCREASING AFTER 26/17Z.
OTHERWISE...CLOUD DECKS MAINLY 6-10K FT AGL AND SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU THURSDAY EVENING. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ENHANCED MOISTURE WILL PROVIDE A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. OTHERWISE... THERE
WILL BE ENOUGH MOISTURE FOR SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS TO PREVAIL INTO EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

GL

In the hours before

Local storm report, Jul 25, 8:23 AM MST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
823 AM MST THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      CHIRICAHUA NATIONAL MON 32.01N 109.36W
07/23/2013                   COCHISE            AZ   FOREST SERVICE

            FLASH FLOODING OCCURRED DOWN BONITA CREEK IN THE
            CHIRICAHUA NATIONAL MONUMENT. BONITA CANYON DRIVE AND
            THE CAMPGROUNDS IN BONITA CANYON WERE CLOSED SO NO
            PEOPLE WERE INJURED. DEBRIS WAS PUSHED DOWN THE CREEK
            AND TREE MATERIAL PILED UP ALONG A WALKING BRIDGE. WATER
            AND DEBRIS ALSO DAMAGED A RESTROOM IN THE CAMPING AREA.

&&

EVENT NUMBER TWC1300075

BROST
Special weather statement, Jul 25, 12:29 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1229 PM MST THU JUL 25 2013

AZZ502>504-252015-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1229 PM MST THU JUL 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 115 PM
MST...

AT 1221 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR THREE POINTS...OR 21 MILES NORTHWEST OF
GREEN VALLEY...MOVING WEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
PIMA COUNTY.

LAT...LON 3199 11147 3219 11138 3206 11108 3187 11115
TIME...MOT...LOC 1930Z 111DEG 4KT 3204 11130
Special weather statement, Jul 25, 12:44 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1244 PM MST THU JUL 25 2013

AZZ503-504-252030-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER
SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
1244 PM MST THU JUL 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA AND EXTREME
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 130 PM MST...

AT 1240 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF TUBAC...OR 13
MILES SOUTHWEST OF GREEN VALLEY...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAINFALL.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN
PIMA COUNTY AND EXTREME NORTHWEST SANTA CRUZ COUNTY.

LAT...LON 3179 11137 3191 11118 3171 11109 3165 11117
TIME...MOT...LOC 1943Z 143DEG 9KT 3171 11117

JJB
Local storm report, Jul 25, 1:05 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
105 PM MST THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     FLASH FLOOD      3 N CORONA DE TUCSON    31.99N 110.77W
07/25/2013                   PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FLASH FLOODING ON SOUTH
            HOUGHTON ROAD NEAR CORONA DE TUCSON.

&&

EVENT NUMBER TWC1300076

BROST

The radar

The Tucson radar (KEMX), 13 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 funnel cloud. Local standard time, as filed.

Flash Flood, Pima

When
July 25, 1:05 PM MST to 3:00 PM MST
Where
Pima County, 6.16 mi N of Helvetia to 2.46 mi ENE of Sahuarita
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.938, -110.762

Heavy rain flooded Houghton and Wilmot Roads between Tucson and Corona De Tucson.

Funnel Cloud, Santa Cruz

When
July 25, 1:20 PM MST to 1:21 PM MST
Where
Santa Cruz County, 2 mi SE of Sonoita
Reported by
Social Media
Coordinates
31.660, -110.626

A funnel cloud extended briefly from a thunderstorm southeast of Sonoita.

Flash Flood, Pima

When
July 25, 2:35 PM MST to 3:00 PM MST
Where
Pima County, 8.31 mi SSE of Three Pts to 3.18 mi WNW of San Xavier
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.967, -111.272

Heavy rain on and downstream from Sierrita Road caused flooding of washes flowing northwest toward Three Points. Sierrita Mountain Road was flooded near Guy St.

Flash Flood, Pima

When
July 25, 2:39 PM MST to 4:00 PM MST
Where
Pima County, 6.57 mi NW of Old Tuscon to 11.38 mi S of Tuscon Marana Nw Airport
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.277, -111.220

Heavy rain caused flash flooding on the west side of Tucson. Four people were rescued from a vehicle in 2 to 3 feet of water flowing across Manville Road near Anway Road in Picture Rocks.

Flash Flood, Pima

When
July 25, 3:00 PM MST to 3:30 PM MST
Where
Pima County, 1.33 mi NNE of Sabino to 1.3 mi E of Sabino
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
32.317, -110.809

Sabino Creek rose 1 to 2 feet as it flowed through Sabino Canyon Recreation Area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467593, 467635, 467633, 468796, 467594.